MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0206
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/15/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-01775.
 
Event or Problem Description
On (b)(6) 2021, the patient underwent a coil embolization procedure to treat a ruptured aneurysm in the left internal carotid artery (ica) and posterior communicating (pcom) artery using penumbra smart coils (smart coil), a non-penumbra microcatheter and a guidewire.During the procedure, the physician implanted eight smart coils in the target location using the microcatheter.While attempting to advance the next smart coil, the physician was unable to advance the smart coil at all past its initial position within its introducer sheath.It was reported that multiple attempts were made to advance the smart coil; however, they were unsuccessful.Therefore, the smart coil was removed.Next, the physician implanted five smart coils in the target location using the microcatheter.After advancing the next smart coil into the target location, the physician attempted to reposition the microcatheter to find a good position for the smart coil.While repositioning the microcatheter, the smart coil and microcatheter extended beyond the aneurysm wall which caused a perforation.The physician then repositioned the microcatheter and smart coil and detached the smart coil in the target location.Additional smart coils were then implanted in the target location to bridge the point of perforation and close the portion of the aneurysm dome.Subsequently, it was noticed that there was a brief and small amount of contrast extravasation which quickly sealed.It was reported there was no change in the patient¿s vitals.The event was considered resolved the same day (b)(6) 2021.The aneurysm perforation was reported to be a serious adverse event with a definite relationship to the smart coil and index procedure.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil was unable to confirm the reported complaint.Evaluation revealed that the pusher assembly mid-joint was retracted past the introducer sheath friction lock.If this occurs, resistance will likely be experienced when attempting to advance back through the friction lock.During functional testing, the pusher assembly mid-joint was able to be advanced through the friction lock with resistance.After the pusher assembly was advanced through the friction lock, the smart coil was advanced through its introducer sheath without an issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2021-01775.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12297627
Report Number3005168196-2021-01774
Device Sequence Number3180946
Product Code HCG
UDI-Device Identifier00814548016030
UDI-Public00814548016030
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/08/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date03/18/2026
Device Model Number400SMTXSFT0206
Device Catalogue Number400SMTXSFT0206
Device Lot NumberF104708
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/26/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/15/2021
Supplement Date Received by Manufacturer08/23/2021
Initial Report FDA Received Date08/09/2021
Supplement Report FDA Received Date09/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age87 YR
Date Report Sent to FDA01/01/2005